Florida, 2020

Damaging Wind in Florida, August 19, 2020

August 19, 2020 · NWS KEY · 1 event in 1 county or zone

A small cluster of thunderstorms over Florida Bay moved south, producing an isolated severe thunderstorm wind gust near Crawl Key.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A small cluster of thunderstorms over Florida Bay moved south, producing an isolated severe thunderstorm wind gust near Crawl Key.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 19, 8:13 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 19, 8:13 PM EST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Key West FL
913 PM EDT Wed Aug 19 2020

.DISCUSSION...
A quieter evening tonight compared to the last several nights,
although this may be short-lived. The 00Z KKEY RAOB sampled nearly
2.0" of PW, meager moisture in the lower troposphere (dpd
approaching 6-7 degC), moderate ML instability, and weak
inhibition. The profile is similar to yesterday's, we just need a
forcing mechanism, i.e., a collision. Surface winds across the
island chain and Reef reveal a col-region atop the Florida Keys.
This region should collapse over the next few hours as
southeasterlies press to the northwest through the island chain.
We advertise 50% rain chances for the overnight period which seems
appropriate at this time. No updates planned.

&&

.MARINE...
A weak pressure pattern will prevail across the Florida Keys and
adjacent coastal waters overnight, resulting in light to gentle
breezes. A high pressure ridge gradually will build westward
across the Florida Peninsula and eastern Gulf of Mexico as it
lifts northward, from tonight through Saturday. Consequently,
breezes will freshen out of the east to southeast. Fresh to
possibly strong east breezes will be possible by Sunday as a
tropical disturbance approaches from the east- southeast.

&&

.AVIATION...
VFR conditions are expected to prevail across the Key West and
Marathon terminals through tomorrow afternoon. Showers and
thunderstorms have diminished during the past few hours near the
Florida Keys, but the storm activity is likely to increase again
during the overnight through morning hours. Expect occasional
amendments and TEMPOs as there is low confidence in the timing,
duration and location of these showers and thunderstorms. Surface
winds will remain light, becoming SE during the overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  91  83  91 / 50 30 30 30
Marathon  82  92  83  92 / 50 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....SDR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 19, 5:01 AM EST, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
601 AM EDT Wed Aug 19 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-201100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
601 AM EDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are possible along the Florida Keys and
the surrounding coastal waters.

The primary thunderstorm hazard will be cloud to surface
lightning strikes and gusty thunderstorm outflows.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Isolated to scattered thunderstorms will be possible along the
island chain and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface light strikes and
locally gusty winds.

Fresh to strong easterly breezes are possible over the marine
waters from late Friday through Monday. Small Craft Advisories may
eventually be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Key West radar (KBYX), 75 km away, was scanning. The volume nearest the first event began at 04:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 19, 11:46 PM EST
Where
Monroe County, 0.7 mi SW of Grassy Key
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
24.744, -80.979

A wind gust of 60 mph was measured at an automated WeatherFlow station near Crawl Key.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919732.